Skip to Main content Skip to Navigation
Journal articles

On the tileability of polygons with colored dominoes

Abstract : We consider questions concerning the tileability of orthogonal polygons with colored dominoes. A colored domino is a rotatable 2 × 1 rectangle that is partitioned into two unit squares, which are called faces, each of which is assigned a color. In a colored domino tiling of an orthogonal polygon P, a set of dominoes completely covers P such that no dominoes overlap and so that adjacent faces have the same color. We demonstrated that for simple layout polygons that can be tiled with colored dominoes, two colors are always sufficient. We also show that for tileable non-simple layout polygons, four colors are always sufficient and sometimes necessary. We describe an O(n) time algorithm for computing a colored domino tiling of a simple orthogonal polygon, if such a tiling exists, where n is the number of dominoes used in the tiling. We also show that deciding whether or not a non-simple orthogonal polygon can be tiled with colored dominoes is NP-complete.
Document type :
Journal articles
Complete list of metadata

Cited literature [23 references]  Display  Hide  Download
Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s Connect in order to contact the contributor
Submitted on : Wednesday, March 26, 2014 - 4:59:28 PM
Last modification on : Friday, August 24, 2018 - 11:18:01 AM
Long-term archiving on: : Thursday, June 26, 2014 - 11:56:39 AM


Files produced by the author(s)




Chris Worman, Boting yang. On the tileability of polygons with colored dominoes. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2007, Vol. 9 no. 1 (1), pp.107--126. ⟨10.46298/dmtcs.388⟩. ⟨hal-00966510⟩



Record views


Files downloads